Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 152, NWS Amarillo, TX

June 21, 2004Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 21, 2004, 7:43 PM CDT for Moore County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 7:43 PM CDT (00:43 UTC)
Expired
Jun 21, 2004, 8:45 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2119 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WUUS54 KAMA 220043
SVRAMA
TXC341-220145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 845 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF SUNRAY...OR ABOUT 14 MILES
  NORTH OF DUMAS...MOVING SOUTH AT 10 MPH.  ANOTHER SEVERE
  THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF DUMAS MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DUMAS...SUNRAY AND CACTUS

HAIL LARGER THAN THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. TAKE
COVER IN A STURDY BUILDING AWAY FROM WINDOWS.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. MOVE INDOORS.

LAT...LON 3605 10214 3577 10205 3564 10165 3604 10166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:15 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 3:15 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 21 2004

.DISCUSSION...
SFC FEATURES INCLUDE SFC LOW NR KROW...WITH WMFNT FEATURE EXTDG EWD.
OUTFLOW BNDRY FM LAST NIGHT/S TSTMS LIES ACRS SRN AND SWRN PARTS OF
TX PNHDL.  CDFNT LIES ACRS NRN TX PNHDL.  ALTHOUGH LOW-LVL MSTR
SOMEWHAT LESS RICH THAN 24 HRS AGO...LOW-LVL SHEAR HAS INCRSD...AND
UPR DIFFLUENCE IS MORE PRONOUNCED.  WL CARRY NMRS TSTMS TNGT...
KEEPING SVR MENTIONED ALL ZNS...AND HVY RAINS MENTIONED IN ERN ZNS.

WE ARE NOT ISSUING FLOOD WATCH ATTM...SINCE HEAVY RAIN EVENTS OF LAST
FEW DAYS HAVE NOT BEEN REPEATING IN SAME LOCATIONS.  ALSO...BELIEVE
THAT ECHOES WILL MOV QUICKLY ENOUGH TO PREVENT TRAINING PROBLEMS.

CDFNT EXPCD TO BE DRIVEN S OF FCST AREA BY TNGT/S CNVTN...LEAVING A
MORE QUIET...STABLE AMS IN PLACE FOR TUE.  PSBL EXCEPTION WL BE FAR
WRN ZONES...WHERE LOW AND MID-LVL MSTR RETURN MAY OCR LATE TUE
AFTN/EVE.  HAVE INTRODUCED SLGT CHC POPS WRN ZNS FOR THIS
POSSIBILITY.  FEEL THAT MORE PROUNOUNCED MSTR RETURN WL OCR BY WED
AFTN/EVE.  H7 VOT MAX PROGGED TO DROP INTO FCST AREA VIA NW FLOW
ALF...AS SFC TROF SHARPENS A BIT.  THUS...HAVE INTRODUCED LATE AFTN
POPS INTO WRN ZNS...AND CHC POPS ALL ZNS FOR WED EVE.

NW FLOW PAT CONTS THU AND FRI...THEN MAY FLATTEN SAT THRU MON.  NO
CHANGES MADE TO EXTDD PDS.  JC/DH

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  80  64  87 /  60  10  10  40
BEAVER       62  80  61  86 /  60  10  10  40
BOISE CITY   57  78  57  84 /  60  20  20  30
BORGER       63  81  63  88 /  60  10  10  40
BOYS RANCH   63  80  62  87 /  60  20  20  30
CANYON       62  80  64  87 /  60  10  10  30
CLARENDON    66  82  67  88 /  70  10  10  40
DALHART      60  79  60  86 /  60  20  20  30
GUYMON       61  81  60  85 /  60  10  10  30
HEREFORD     63  81  64  86 /  60  20  20  30
LIPSCOMB     64  81  65  87 /  70  10  10  40
PAMPA        64  81  64  87 /  70  10  10  40
SHAMROCK     67  82  67  89 /  70  10  10  40
WELLINGTON   68  83  68  90 /  70  10  10  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/03
Hazardous weather outlook, Jun 21, 1:00 PM CDT, 6 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. WHILE THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS...ISOLATED TORNADOES MAY ALSO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY...MAINLY
DURING THE LATE AFTERNOON AND NIGHTTIME PERIODS. SOME OF THESE STORMS
COULD POTENTIALLY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

HENNIG

In the hours before

Special weather statement, Jun 21, 5:00 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT MON JUN 21 2004

TXZ012-017-212300-
POTTER-RANDALL-
500 PM CDT MON JUN 21 2004

...STRONG THUNDERSTORMS OVER POTTER COUNTY...

AT 450 PM...A STRONG THUNDERSTORM WAS LOCATED OVER THE CANADIAN RIVER
VALLEY JUST TO THE EAST OF VALLEY DE ORO.  THIS STORM WAS MOVING
TOWARDS THE SOUTHEAST AT ABOUT 5 MPH AND WILL MOVE OVER THE DUMAS
HIGHWAY AND CANADIAN RIVER OVER THE NEXT HOUR.  THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH AND HAIL UP TO HALF
INCH IN DIAMETER.

ADDITIONALLY...THIS AREA HAS RECEIVED RAINFALL OVER THE PAST
SEVERAL DAYS AND ADDITIONAL RAINFALL WILL RUN OFF FAIRLY RAPIDLY.
PERSONS INVOLVED IN OUTDOOR ACTIVITIES IN THE CANADIAN RIVER VALLEY
AND LAKE MEREDITH SHOULD START TO SEEK SAFE SHELTER AS THE STORM
APPROACHES.

JORDAN
Local storm report, Jun 21, 5:28 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             17 N AMARILLO           35.45N 101.82W
06/21/2004  0.75 INCH        POTTER             TX   TRAINED SPOTTER

            HIGHWAY 87 1-2 MILES SOUTH OF CANADIAN RIVER

&&

RD
Local storm report, Jun 21, 6:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             VALLEY DE ORO           35.45N 102.11W
06/21/2004  1.75 INCH        POTTER             TX   TRAINED SPOTTER

&&

JC
Local storm report, Jun 21, 6:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             15 N AMARILLO           35.42N 101.82W
06/21/2004  1.00 INCH        POTTER             TX   TRAINED SPOTTER

&&

JC
Local storm report, Jun 21, 7:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          3 W BUSHLAND            35.19N 102.12W
06/21/2004                   POTTER             TX   TRAINED SPOTTER

            BRIEF TORNADO JUST NORTH OF INTERSTATE 40

&&

JC
Special weather statement, Jun 21, 7:39 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT MON JUN 21 2004

TXZ002-007-220125-
MOORE-SHERMAN-
739 PM CDT MON JUN 21 2004

...STRONG THUNDERSTORMS OVER MOORE AND SHERMAN COUNTIES...

AT 737 PM...STRONG THUNDERSTORMS WERE DEVELOPING NEAR CACTUS...
SUNRAY...AND DUMAS. THE STORMS WERE MOVING EAST AT 15 MPH...BUT
WERE ALSO BUILDING WEST AND SOUTH. THESE STORMS WILL BE CAPABLE OF
PRODUCING HALF INCH HAIL...WINDS GUSTING TO AROUND 50 MPH...AND
VERY HEAVY RAINS.

REMAIN ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:27 PM CDTTornado WarningAMARandall63 min
Jun 21, 7:30 PM CDTTornado WarningAMAPotter60 min
Jun 21, 7:48 PM CDTSevere Thunderstorm WarningAMAHartley57 min
Jun 21, 8:01 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Jun 21, 8:27 PM CDTTornado WarningAMARandall63 min
Jun 21, 8:33 PM CDTSevere Thunderstorm WarningAMAHutchinson87 min
Jun 21, 8:36 PM CDTSevere Thunderstorm WarningAMAOldham39 min
Jun 21, 8:50 PM CDTTornado WarningAMAOldham40 min
Jun 21, 8:51 PM CDTSevere Thunderstorm WarningAMASherman84 min
Jun 21, 8:53 PM CDTSevere Thunderstorm WarningAMAMoore97 min
Jun 21, 9:00 PM CDTSevere Thunderstorm WarningAMAArmstrong60 min
Jun 21, 9:18 PM CDTSevere Thunderstorm WarningAMAPotter42 min
Jun 21, 9:33 PM CDTTornado WarningAMAPotter27 min
Jun 21, 9:36 PM CDTSevere Thunderstorm WarningAMALipscomb54 min
Jun 21, 9:47 PM CDTSevere Thunderstorm WarningAMACarson73 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningAMAPotter31 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningAMAGray91 min
Jun 21, 10:13 PM CDTFlash Flood WarningAMAHartley3 hr
Jun 21, 10:14 PM CDTSevere Thunderstorm WarningAMAArmstrong46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.